Q. Does vitamin deficiency cause twitching and tingling?

Answered by Dr. J Mariano Anto Bruno Mascarenhas and medically reviewed by iCliniq medical review team.

 

New
Do you have a question on Vitamin Deficiency or Vitamin Supplements? We have medical experts to help you right away. Ask a Doctor Now »
 

Hi doctor,

Before a week, I began having twitches and tingling in both legs from the knee down. For some time now, probably 6 months or more, I also began feeling that my legs were heavy and just general weakness all over, not really muscle weakness.

I am also a gastric bypass patient and have a history of low B12, iron saturation and low vitamin D. To complicate matters even more, I went to an orthopedic spine specialist about a month ago, due to the stiffness in my neck.

I was unable to turn side to side and this has been going on for several years, like 5 or more. Also, I have a sharp pain between my shoulder blades. My cervical MRI shows moderate facet joint arthritis, small central spur on C5-C6 and some compression of the spinal cord.

Even more complicated is that the MRI showed thyroid nodules and the ultrasound reported as typical of a multinodular goiter. My TSH was 4.18.

I visited my family doctor and he said that the twitches were probably from low vitamin B12. He gave me an injection yesterday and took blood to measure B12 and vitamin D.

My vitamin B12 is more than 2000 and vitamin D is 9. I am going insane thinking that I have some horrible neurological disorder with the twitches and tingling in my calves, general fatigue and heavy feeling of my legs when I walk.

My primary care physician did a strength test on arms and legs and said it was normal. Can low vitamin B12 and vitamin D cause these symptoms? I just feel weird and scared.


Related Questions:
Can I take Spirulina 500 mg tablet twice, to replace the intake of 2.5 mg Folic acid and Vitamin B?
Can vitamin deficiency cause muscle twitching?
What should I do to reduce high vitamin B12 level?
 

Dr. J Mariano Anto Bruno Mascarenhas
MBBS., MCH NEUROSURGERY
Neuro Surgery, Neurology, Spine Health, Spine Surgery

Hi,

Welcome to icliniq.com.

Vitamin B12 deficiency can cause subacute combined degeneration of the cord. So, the treatment is daily Vitamin B12 or Vitamin B complex supplementation for 12 weeks. Your vitamin D levels are also low. The treatment is Vitamin D capsules 60000 IU every Sunday for 12 weeks. In your present scenario, for twitching, the first line of management is vitamin B12 supplementation and vitamin D supplementation. Consult your specialist doctor, discuss with him or her and take the medicines with consent for 12 weeks and you will have a dramatic improvement in the next three months.

Revert back after three months to a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist

 

Thank you doctor,

I got a vitamin B12 shot yesterday and the level is quite high now. My primary care said that I am not B12 deficient even though I have never had a normal B12 level. Would getting that injection make such a drastic increase in my B12? Though I got an injection yesterday, my calves are still twitching and tingling and my hands are tingling too. I am so scared that I have ALS.

 

Dr. J Mariano Anto Bruno Mascarenhas
MBBS., MCH NEUROSURGERY
Neuro Surgery, Neurology, Spine Health, Spine Surgery

Hi,

Welcome back to icliniq.com.

Yes, the high value was because of the injection. You have to take Vitamin B Complex and D supplements for 12 weeks.

This cannot be cured in a day. You need to take tablets for at least 12 weeks to see the change.

ALS (amyotrophic lateral sclerosis) is a motor neuron disease. That means, only motor neurons will be affected.

Tingling is a sensory problem, which means, it is not a motor neuron disease. So, there is nothing to worry about ALS.

For further doubts consult a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


What can be done to reduce high vitamin B12 level?
Query: Hello doctor, I have been taking Vitamin B medication for over one year and my Vitamin B12 level is very high, greater than 2000. What should I do to reduce the level? I am 27 years female. Please advise.  Read Full »
Dr. Divakara P
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. Vitamin B12 is a water-soluble vitamin. It means any excess of Vitamin B12 in the body shall be flushed out in urine. So just stop taking further vitamin supplements and the B12 level shall normalize. You can repeat the test after one month.  Read Full »
 
What is the cause of widespread muscle twitching and sweaty palms?
Query: Hi doctor,I am 25 years old. What can be causing me to get widespread muscle twitching (twitches last about five seconds and go away and reoccur in a different muscle minutes or hours after)? Legs and hands get shaky, hands get sweaty, at night I feel like my legs are vibrating and my hear...  Read Full »
Dr. Nazma Parveen
General Practitioner

Answer: Hello, Welcome to icliniq.com. I have read through your question and would like to suggest that you should get a number of blood tests done. The following are the tests that I would suggest. Hemogram which should include your ESR. Thyroid profile to rule out any endocrinal disorder. A blood ...  Read Full »
 
Can Spirulina 500 mg tablet replace body's vitamin B and folic acid requirements?
Query: Hi doctor, Can Spirulina 500 mg tablet be taken twice to replace the intake of 2.5 mg folic acid and vitamin B?  Read Full »
Dr. Deepak Kishore
Paediatrician

Answer: Hi, Welcome to icliniq.com. The amount of folic acid or vitamin B available in a capsule of Spirulina is not sufficient to meet the daily requirements of these vitamins. So, it is essential to substitute it by other vitamin supplements.  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


Is it possible to cure my respiratory allergy and throat infection with some medicine?
Hi doctor, I am suffering from nose block, throat pain, fever, occasional running nose, and headache. I am taking Nasaf ...Read more »
Can inhaling enamel paint residual fumes cause health issues?
Hello doctor, I (66 years, 145 lbs) am using a can of enamel paint in my basement. Total of 1 to 2 minutes. Had a mask ...Read more »
Arthritis in Its Many Forms
Arthritis is defined as the inflammation of a joint. There are various types of arthritis and despite their similarities ...Read more »